Texas, 2018Tornado and Hail in Texas, May 2 to 3, 2018
May 2 to 3, 2018 · NWS SJT · 20 events in 8 counties and zones
Severe storms erupted along the dryline during the late afternoon and continued into the early morning hours of May 3rd. The storms resulted in several reports of damaging winds and large hail across West Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms erupted along the dryline during the late afternoon and continued into the early morning hours of May 3rd. The storms resulted in several reports of damaging winds and large hail across West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 2, 1:53 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 2, 1:53 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
253 PM CDT Wed May 2 2018
.SHORT TERM...
(Tonight and Thursday)
All eyes on the severe weather chances tonight across West Central
Texas. Dryline making progress through the Permian Basin this
afternoon and should continue east to near a Sweetwater to Sanderson
line late this afternoon, and then begin a retreat back west this
evening. Storms have started to develop north of Aspermont so far
today and southwest of Ozona, but cap has held in between where
convergence along the dryline is weaker. All indications are that as
a shortwave rotates into the area from the southwest and brings
cooler temperatures aloft, cap will weaken and storms will take off
very quickly. Plenty of instability but flow is mostly
unidirectional, so hail and high winds the main threat.
After the storms develop late this afternoon/evening they should
expand in coverage as they shift east across the Abilene and San
Angelo areas and towards the remainder of West Central Texas late
this evening and into the early morning hours. Have increase rain
chances just a little for tonight and have maintained the mention of
severe storms.
Uncertainty about the overall development for Thursday, with much
depending on just exactly the convection develops tonight and
if/where any surface boundaries end up. Appears the dryline will
surge east faster on Thursday, with storms along and head of the
dryline developing by late morning and into the early afternoon
hours. Hard to tell just how worked over the air mass may be after
the convection tonight, so instability is a question. Best chance
of severe likely from the Heartland east, where low level moisture
will be maximized.
.LONG TERM...
(Thursday night through Friday)
By Thursday evening, the potent upper level low currently
spinning over the Four Corners Region will eject out across the
Central Plains. However, an elongated upper trough will remain
draped across the southwestern CONUS keeping the area in
southwesterly flow aloft. Multiple disturbances moving out of
northern Mexico are forecast to traverse the forecast area
Thursday night and into Friday afternoon. At the surface, a cold
front will drop southward across the region and stall across the
southern half of the area during the day. The combination of
surface convergence along the front and favorable upper level
dynamics will lead to scattered showers and thunderstorms
developing Thursday night and continuing into Friday.
Multiple rounds of moderate to heavy rainfall are possible
especially along the I-10 corridor where the GFS generates greater
than one inch of QPF. In addition, a few strong to marginally
severe thunderstorms are possible on Friday generally across the
southern half of the area where modest instability will be
present. Otherwise, daytime highs will only be in the 70's owing
to abundant cloud cover and precipitation.
A few showers and thunderstorms will linger across the
southeastern half of the area Friday night and into Saturday
morning as the elongated upper trough moves over and to the east
of the region. Dry and warmer conditions are then expected going
into next week as upper level ridging builds back over the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 67 87 60 71 / 70 30 20 40
San Angelo 69 90 60 72 / 70 30 50 70
Junction 69 86 66 73 / 70 60 70 80
Brownwood 69 85 62 71 / 70 60 50 70
Sweetwater 65 87 58 72 / 60 10 20 30
Ozona 67 89 63 74 / 70 30 60 70
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/42
Hazardous weather outlook, May 2, 1:44 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
244 PM CDT Wed May 2 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
244 PM CDT Wed May 2 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop late this
afternoon and this evening, becoming more widespread tonight. The
main hazard will be very large hail, perhaps larger than golf ball
size. Damaging winds, deadly lightning, and rainfall heavy enough
to cause some flooding of city streets, low water crossings, and
other low lying areas will also be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
On Thursday, thunderstorms will be possible, especially across
the area southeast of a San Angelo to Brownwood line. In addition
to the threat for dangerous lightning, a few storms may become
strong and approach severe levels. Large hail and strong, gusty
winds will be the main threats.
Additional thunderstorms will be possible Thursday night and
Friday into early Saturday, mainly south of Interstate 20. Heavy
rainfall could occur during this time period, leading to a threat
for flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested for many areas
tonight.
In the hours before
Special weather statement, May 2, 3:30 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
430 PM CDT WED MAY 2 2018
TXZ049-054-022215-
Fisher TX-Nolan TX-
430 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTH
CENTRAL FISHER COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion Creek Reservoir, or 10 miles southeast of Colorado City,
moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Champion around 440 PM CDT.
Roscoe around 450 PM CDT.
Sweetwater around 505 PM CDT.
Other locations impacted by this storm include Gannon, Camp Boothe
Oaks, Busby and I-20 Near The Nolan-Mitchell County Line.
This includes Interstate 20 between Mile Markers 229 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 10066 3247 10066 3267 10037 3250 10024
TIME...MOT...LOC 2129Z 229DEG 43KT 3228 10076
Woodward
Special weather statement, May 2, 3:54 PM CST, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
454 PM CDT WED MAY 2 2018
TXZ071-022245-
Irion TX-
454 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 50 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Irion
County.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3123 10128 3153 10126 3153 10113 3142 10086
3109 10127
TIME...MOT...LOC 2154Z 216DEG 41KT 3117 10138Special weather statement, May 2, 3:55 PM CST, 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
455 PM CDT WED MAY 2 2018
TXZ049-098-113-022245-
Haskell TX-Fisher TX-Jones TX-
455 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HASKELL...NORTHWESTERN
JONES AND NORTHEASTERN FISHER COUNTIES UNTIL 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving northeast at 60 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Sagerton around 510 PM CDT.
Rule around 520 PM CDT.
Other locations impacted by this storm include Jud, The Intersection
Of Us-180 And Ranch Road 126, Us-380 Near The Haskell-
Stonewall County Line, Hitson and Tuxedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3296 9965 3258 10015 3296 10026 3296 9999
3339 9999 3340 9998
TIME...MOT...LOC 2154Z 214DEG 51KT 3293 10015
WoodwardSpecial weather statement, May 2, 4:17 PM CST, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
517 PM CDT WED MAY 2 2018
TXZ076-022300-
Crockett TX-
517 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL 600
PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sheffield, moving north at 40 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of central Crockett
County, including the following locations: Ft Lancaster, The
Intersection Of I-10 And Highway 290 and I-10 Near The Crockett-Pecos
County Line.
This includes Interstate 10 between Mile Markers 327 and 343.
A severe thunderstorm watch remains in effect until 200 AM CDT for
west central Texas.
LAT...LON 3046 10173 3047 10173 3046 10170 3055 10165
3062 10166 3065 10169 3066 10177 3068 10178
3070 10181 3075 10182 3077 10184 3108 10177
3108 10136 3045 10170
TIME...MOT...LOC 2216Z 197DEG 34KT 3056 10178Event by event
10 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Jones
- When
- May 2, 4:34 PM CST to 4:35 PM CST
- Where
- Jones County, 4.01 mi NW of Anson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.790, -99.930
The Jones County Emergency Manager reported power poles down and a tractor trailer blown over.
Thunderstorm Wind, Haskell
- When
- May 2, 4:50 PM CST
- Where
- Haskell County, 1.35 mi ESE of Haskell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.160, -99.730
The Haskell fire department reported a travel trailer blown over, part of a roof torn off of a high school, and several power poles snapped, along U.S. Highway 277 between Haskell and Stamford.
Thunderstorm Wind, Haskell
- When
- May 2, 4:50 PM CST
- Where
- Haskell County, 0.58 mi E of Haskell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.170, -99.740
Thunderstorm Wind, Jones
- When
- May 2, 4:51 PM CST
- Where
- Jones County, 0.58 mi E of Stamford Arledge Arp
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -99.720
Thunderstorm Wind, Jones
- When
- May 2, 4:58 PM CST to 4:59 PM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.940, -99.800
The Jones County Emergency Manager reported a sign and power pole down.
Thunderstorm Wind, Haskell
- When
- May 2, 5:01 PM CST
- Where
- Haskell County, 1.5 mi NNE of Weinert
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.340, -99.670
Hail, Jones
- When
- May 2, 5:25 PM CST to 5:27 PM CST
- Where
- Jones County, 0.9 mi SW of Stamford Arledge Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.910, -99.740
Hail, Crockett
- When
- May 2, 5:50 PM CST to 5:53 PM CST
- Where
- Crockett County, 16.07 mi S of Ozona
- Measured
- 1.5 in hail
- Reported by
- Newspaper
- Coordinates
- 30.470, -101.240
The Ozona Stockman newspaper forwarded a video on Facebook of hail stones breaking through three skylights at a residence.
Hail, Jones
- When
- May 2, 6:15 PM CST to 6:17 PM CST
- Where
- Jones County, 0.58 mi E of Lueders
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -99.620
Thunderstorm Wind, Throckmorton
- When
- May 2, 6:29 PM CST
- Where
- Throckmorton County, 0.9 mi SW of Throckmorton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.170, -99.190
Hail, Sutton
- When
- May 2, 7:00 PM CST to 7:02 PM CST
- Where
- Sutton County, 8.74 mi SE of Sonora Allison Arpt
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.570, -100.810
Hail, Sutton
- When
- May 2, 7:55 PM CST to 7:57 PM CST
- Where
- Sutton County, 5.1 mi NW of Sonora
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.630, -100.680
The broadcast media shared pictures via Twitter of golf ball size hail near Sonora. The time of the event is based on radar.
Thunderstorm Wind, Fisher
- When
- May 2, 8:43 PM CST
- Where
- Fisher County, 4.64 mi W of Rotan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.850, -100.550
Tornado, Crockett
- When
- May 2, 9:44 PM CST
- Where
- Crockett County, 33.49 mi SSW of Ozona
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 30 yd
- Reported by
- Utility Company
- Coordinates
- 30.290, -101.500
A tornado crossed from Val Verde County and tracked north to the Crockett/Val Verde County Line where it dissipated. The tornado damaged power lines.
Hail, Haskell
- When
- May 2, 9:52 PM CST to 9:54 PM CST
- Where
- Haskell County, 6.86 mi NNE of Stamford
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.040, -99.730
The public reported quarter size hail and larger falling at the intersection of FM 618 and U.S. Highway 277.
Thunderstorm Wind, Tom Green
- When
- May 3, 5:17 AM CST
- Where
- Tom Green County, 0.59 mi E of (Sjt)mathis Fld San
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.370, -100.490
A National Weather Service employee reported a four inch tree branch down at Mary E. Lee Park.
Hail, Tom Green
- When
- May 3, 5:17 AM CST to 5:19 AM CST
- Where
- Tom Green County, 0.12 mi ENE of (Sjt)mathis Fld San
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.371, -100.498
Hail, Brown
- When
- May 3, 7:50 AM CST to 7:52 AM CST
- Where
- Brown County, 0.91 mi NW of Brownwood Bowie Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.680, -98.990
Hail, Brown
- When
- May 3, 7:54 AM CST to 7:56 AM CST
- Where
- Brown County, 1.5 mi NNW of Indian Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.540, -98.990
Hail, Brown
- When
- May 3, 8:20 AM CST to 8:22 AM CST
- Where
- Brown County, 1.5 mi SSE of Zephyr
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.660, -98.790
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 2 to 3, 2018$211,000 · EF2 · 59 events
- Tornadoes and Hail in Missouri, May 2 to 3, 2018$164,000 · EF1 · 12 events
- Flooding and Hail in Illinois, May 2 to 3, 2018$153,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Wisconsin, May 2, 2018$79,000 · 2.9 in hail · 27 events
- Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018$32,000 · 70 kt wind · 11 events
- Tornadoes and Flooding in Kansas, May 2, 2018$15,000 · EF0 · 26 events
- Tornado in Texas, May 2, 2018$50,000 · EF0 · 1 event
- Hail and Damaging Winds in Michigan, May 2, 2018$45,000 · 1.75 in hail · 3 events
- Tornado and Hail in Kansas, May 2, 2018EF1 · 8 events
- Flood and Hail in Kansas, May 2, 20181.5 in hail · 30 events
- Tornado and Flash Flood in Texas, May 2 to 3, 2018$17,000 · 2 in hail · 12 events
- Damaging Wind in Texas, May 2, 2018$28,000 · 64 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746121, 746129, 746141, 746143, 746138, 746146, 746144, 746145, 746147, 746151, 746149, 746150, 746154, 758690, 746153, 746158, 746159, 746155, 746156, 746157.